Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 252, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 24, 1998, 1:44 AM MDT for Perkins County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 1998, 1:44 AM MDT (07:44 UTC)
- Expired
- Aug 24, 1998, 2:35 AM MDT
- In force
- 51 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties
County Perkins County, SD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 1:15 AM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 7.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 2420 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
394 WUUS1 KRAP 240745 RRA SVRRAP SDC105-240835- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 144 AM MDT MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PERKINS COUNTY IN NORTHWESTERN SOUTH DAKOTA * UNTIL 235 AM MDT * AT 144AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM AT LEMMON... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEMMON THROUGH 155AM MDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS AB/FD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 8:00 PM MDT, 5 hours 44 minutes earlier.
Area forecast discussion, Aug 23, 8:00 PM MDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 800 PM MDT SUN AUG 23 1998 I HAVE UPDATED THE ZONES TO TREND THE POPS DOWNWARD DUE TO LIMITED MOISTURE...AND I ALSO REDUCED THE WIND SPEEDS OVER WRN SD. SOME TSRA HAVE DEVELOPED OVER SWRN SD THIS EVENING AND WERE MOVING INTO SCNTRL SD. MOISTURE WAS MORE PREVALENT IN THE SRN CWA WITH SFC DEWPOINTS OF 60-65F. THE 24/00Z UNR SOUNDING HAD A SFC-BASED CAPE OF 2780 J/KG... WITH THE 0-6 KM SHEAR NEAR 40 M/S. HOWEVER...THE MOISTURE WAS VERY SHALLOW AND THUS UPDRAFT STRENGTH MAY BE TOO WEAK TO SURVIVE IN THIS MODERATE-TO-STRONGLY SHEARED ENVIRONMENT. STILL...THE MODELS SUGGEST STRONG WARM-AIR ADVECTION AND INSTABILITY BY MIDNIGHT SO A FEW SVR STORMS ARE NOT OUT OF THE QUESTION. SPECI KUNR 240159Z 10008KT 15SM FEW050CB SCT120 25/17 .UNR...NONE. BUNKERS
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:33 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 32 min |
| Aug 24, 12:23 AM MDT | Severe Thunderstorm Warning | UNR | Perkins | 47 min |
| Aug 24, 12:57 AM MDT | Severe Thunderstorm Warning | UNR | Harding | 63 min |
| Aug 24, 1:56 AM MDT | Severe Thunderstorm Warning | UNR | Harding | 49 min |
| Aug 24, 2:14 AM MDT | Severe Thunderstorm Warning | UNR | Butte, Perkins | 46 min |
| Aug 24, 2:45 AM MDT | Severe Thunderstorm Warning | UNR | Perkins | 50 min |
| Aug 24, 2:57 AM MDT | Severe Thunderstorm Warning | UNR | Meade | 48 min |
| Aug 24, 3:10 AM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 65 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.